Utah, 2022

Dense Fog in Utah, December 14, 2022

December 14, 2022 · NWS GJT · 2 events in 1 county or zone

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 4:55 AM MST, 45 minutes earlier.

Area forecast discussion, Dec 14, 4:55 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
455 AM MST Wed Dec 14 2022

.UPDATE...
Issued at 322 AM MST Wed Dec 14 2022

Satellite imagery is revealing at least low stratus across the
Uinta Basin as high clouds are beginning to clear out of the area.
Upon further look at webcams, fog is prevalent across the western
portions of the Uinta Basin with visibility as low as quarter mile
in Duchesne. Vernal briefly dropped to half mile but bounced back
up to 3 miles at this time. Anticipate visibility to worsen
through the morning hours with stratus and fog staying socked in
the Uinta Basin underneath deep inversions at least through noon.
Therefore, issued a Dense Fog Advisory for the eastern Uinta Basin
through noon, in collaboration with WFO SLC.

&&

.SHORT TERM...(Today through Thursday)
Issued at 235 AM MST Wed Dec 14 2022

Northerly flow persists across the area on the back side of a
large upper level low that remains situated over Nebraska and
South Dakota. Very cold air continues to pour in from the north
with H7 temps remaining in that sweet dendritic range with H7
temps averaging -12C to -15C across much of the central and
northern parts of western Colorado. Decent orographic lift as well
as weak overrunning of moisture over the cold inverted valleys is
allowing snow to continue to accumulate across the mountains and
high valleys of northwest Colorado. Therefore the winter weather
highlights remain on track and are in effect until 5 pm MST this
evening. Skies are clearing out in some areas across western
portions of our CWA, revealing some low stratus and even areas of
fog where snow cover exists. The eastern Uinta Basin will be one
to monitor this morning as the western portions are seeing dense
fog in spots. Vernal is just seeing low stratus at the moment but
this may change as skies fully clear out. An 80 kt jet streak on
the back side of this system will track through the area this
afternoon, allowing snow to continue through the evening hours,
although additional accumulations this evening and overnight
appear minimal as snow rates lessen, with a break expected
overnight.

The large upper low will lift east-northeast into the upper
Midwest, with a robust shortwave rotating around it and tracking
southward across the area Thursday afternoon, resulting in another
uptick in scattered snow shower activity. Much colder air will
pour in behind this shortwave Thursday night with H7 temps
bottoming out in the -15C to -20C range. Not as much snow is
expected with this Thursday wave as forcing and moisture is
limited with maybe a couple inches in the mountains and upwards of
4 inches in the Park Range. Less than an inch expected in most
lower valleys. The big story will be the colder temperatures that
will follow Thursday night into the weekend. More on that in the
long term section.

.LONG TERM...(Thursday night through Tuesday)
Issued at 235 AM MST Wed Dec 14 2022

Unsettled northerly flow will continue Thursday night and into
early Friday morning as Thursday's shortwave exits to the east of
the Divide. Additional accumulations will be light, generally on
the magnitude of one to two inches over most mountain and some
adjacent valley areas. The seemingly nonstop shower activity over
the Park, Elkhead, and Gore ranges in northwest Colorado looks to
finally end by midday Friday as drier air advects into the region
from the north. PWATs will taper off to between 30 to 60% of
normal during this timeframe. Skies will generally clear in
response across the Western Slope with pesky inversions allowing
low clouds to persist along the Divide into Friday night. Flow
aloft will shift slightly to the northwest for Saturday as the big
barrel low centered over the Midwest continues to lift towards the
northeast CONUS. This will see dry weather persist across eastern
Utah and western Colorado through the weekend. A weak midlevel low
will push inland across SoCal early Sunday and may brush our
southern zones by Sunday afternoon as it lifts towards the Four
Corners region. As there is little moisture associated with this
feature, the most we will see is an uptick in mid and high clouds
over southeast Utah and southwest Colorado during the day.
Additionally on Sunday the next, more prominent, closed low will
drop into British Columbia. This system will slowly nudge further
south into the Pacific Northwest into Monday, seeing quasi-zonal
flow persist over the Western Slope in response. Ensemble guidance
begins to diverge from Tuesday onwards in regards to this system
with some lag in its overall progression further inland. There is
some indication for a decent AR event if the Euro at least is to
be believed. The good news is, the weekend dry spell looks to end
sometime next week, but it's just a matter of watching how the low
evolves and of course how much moisture remains in tact. A mid to
late week arrival could potentially impact any impending holiday
travel, so please continue to monitor the latest forecast over the
coming days.

Anomalously, bitterly cold temperatures remain the primary impact
of the long term period as northerly flow aloft continues to
dominate the region. 700mb temperatures will remain in the 10 to
15 below zero degree C range into the weekend with some slight
moderation to -6 to -12 degrees C by early next week. This will
translate to daily high temperatures in the mid teens to upper 20s
for most valley areas through at least Saturday as strong
inversions persist. Many mountain areas won't break out of the
single digits or mid teens during the daytime hours. Overnight
lows in the single digits to even several degrees below zero will
be common, particularly in the pesky cold spots such as Craig and
Gunnison. Needless to say, these values will trend well below the
seasonal norms for mid to late December.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 455 AM MST Wed Dec 14 2022

Scattered snow showers continue to fall across many northern and
central TAF sites this morning under a cold northerly flow. Areas
of fog are possible along the river valleys, especially across the
Uinta Basin impacting KVEL where dense fog is possible at times.
Low CIGS due to stratus and low VSBY in snow showers and fog will
continue through the morning hours with conditions staying below
ILS breakpoints, mainly at KHDN, KMTJ, KVEL, KRIL and KASE. Snow
showers will lessen by late afternoon with light, terrain driven
winds expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST this afternoon for COZ002-
     005-010-013.

     Winter Storm Warning until 5 PM MST this afternoon for COZ004.

UT...Dense Fog Advisory until noon MST today for UTZ024.

&&

UPDATE...MDA
SHORT TERM...MDA
LONG TERM...MMS
AVIATION...MDA
Hazardous weather outlook, Dec 14, 4:57 AM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MST Wed Dec 14 2022

COZ001>014-017>023-UTZ022>025-027>029-151200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MST Wed Dec 14 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will continue to impact northwest and central Colorado with
additional snowfall expected in the Uncompahgre Gorge on the
north face of the San Juan Mountains through the morning hours.
Winter Storm Warnings and Winter Weather Advisories are in effect
for portions of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional light snowfall is likely from time to time Thursday
and Friday over western Colorado as a weak disturbance follows the
current storm system. Dry conditions return this weekend into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 14, 5:40 AM MST to 9:15 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

Dense Fog, Eastern Uinta Basin

When
December 14, 7:30 PM MST to 11:30 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog redeveloped across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours late in the evening.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060385, 1060496.